Gransnet forums

Health

Sertraline

(19 Posts)
Ellie Anne Thu 18-Jul-19 19:16:13

I went to the doctor( not my usual one) as I needed a prescription for sertraline but wanted to discuss coming off it because I felt so flat and emotionless.
I was told it was up to me but I’d have
to do it gradually.
But she was so disinterested and I was so down I stopped taking them.
Checked out side effects on line and the ones I am having are dizzy turns and vivid dreams. Two weeks later I’m still having them. Has anyone any experience of this..?

Minniemoo Thu 18-Jul-19 19:20:52

GPs have a habit of not informing. I was diagnosed with fibromyalgia and have tried sertraline, gabapentin and cymbalta. None of which made any difference. I stopped them all cold turkey which you are NOT supposed to do. Had I read the instructions I'd have known but I did tell my GP I was stopping them and they just said it was fine to do so. I think I was lucky but from what I can gather some people do suffer withdrawal symptoms. Maybe you could have a chat with your chemist about it?

fizzers Thu 18-Jul-19 19:49:55

it took me years to get off venlafaxine (Effexor) it's withdrawal side effects were horrendous, in the end I had to go back to my GP and insist on a bridging drug - I had to look this up online because according to my GP the withdrawals from this drug venlafaxine were not that bad, oh yes they were! after I stopped the brdiging drug I was still suffering from from withdrawals from venlafaxine months later. I would not go cold turke at all. I would infact, see a different, perhaps more sympathetic GP in the practice and look at maybe a different drug if sertraline is not working for you. There are plenty of different drugs out there but sometimes it's a bit trial and error finding the right one

janeainsworth Thu 18-Jul-19 21:21:05

Have I got this right?
The doctor said you’d have to come off the drug gradually, but you just stopped them, and now you’re having worrying side effects?
Someone once gave me a piece of useful advice.
It was that if you’ve done something stupid, the best thing to do is just say ‘I’ve done something stupid’.
So if these side effects are not getting any better, I would go back to the doctor and ask their advice.
And then follow it.

TwiceAsNice Thu 18-Jul-19 21:39:49

You are advised to come off antidepressants gradually because they are a slow release drug and usually take a minimum of 4 weeks to be in your system enough to take effect and help. People have varying side effects some people have none at all. However this is why you don’t go cold turkey you come off slowly to mimic how you started . Also if you feel the one prescribed is not helping your depression or anxiety there are many others you can try which might suit you better

Gonegirl Thu 18-Jul-19 21:49:07

Take a tablet! Start again. And then come off gradually. Or else just put up with the side effects until they go. They will.

Glammy57 Thu 18-Jul-19 21:59:12

I agree with janeainsworth. Your g.p advised that you taper off the Sertraline, but you ignored her counsel and are now experiencing side effects. Please make another appointment with your doctor and discuss all options.

Ellie Anne Thu 18-Jul-19 22:10:55

I can cope ok with side effects but only wondered how long they would last.
I wasn’t on a high dose,
Dr said there was no point in trying anything else as I’d been on most of them and they hadn’t worked.
To cut down gradually I’d have been cutting them in half.
I couldn’t face going back as those of you who suffer from anxiety will understand. It was hard enough to make the appointment in the first place.

Glammy57 Thu 18-Jul-19 22:20:54

I do understand your reluctance in returning to a doctor. I suffer from anxiety and I dreaded having to reveal my emotions to a medical expert. I was prescribed Sertraline and it has improved my life considerably. The dose was gradually increased to 200mg and it works for me!

Gonegirl Thu 18-Jul-19 22:30:36

No. Not cut tablet in half. Just take one every other day, or even miss out one in three days.

But now you've gone cold turkey I think I would carry on without them. After only two weeks I should think they will have only just left your system completely. So give it another couple of weeks.

Gonegirl Thu 18-Jul-19 22:32:30

Seems a shame you can't find anything to help you though. Fluoxetine gas been an absolute life changer for me.

Gonegirl Thu 18-Jul-19 22:33:05

Not gas!!! 'has'

fizzers Thu 18-Jul-19 23:40:08

cymbalta (duloxetine) was a drug that worked well for me

Ellie Anne Thu 18-Jul-19 23:44:22

Gone girl thank you.
Kind comments mean a lot. A bit of understanding goes a long way.
Fluoxetine helped me for a while then stopped working.
I think the problem is more stress and unhappiness than depression.
The pills were just a sticking plaster

gransal Thu 18-Jul-19 23:52:57

ellie if you are unhappy with your life no amount of tablets will help. Please take this from one who knows. Maybe have a good look at life and work out what would be best. Please take care and I hope things work out for you.

Bordersgirl57 Fri 19-Jul-19 06:41:45

I've been on Fluoxitine several times in the last 10 years and it really helped and I was fortunate to be able to come off it quite easily just reducing the dose (as gone girl says it's fine to do it every other day).

3 months ago when I was in need of ant-depressants again I reacted really badly to the Fluoxitine. Just horrible, GP gave me Sertraline and after some initial horribleness I almost felt too happy! Actually not that nice a feeling but I have persevered.

I think perhaps you were unwise to do what you did, however it's done now and you can decide whether to summon the emotional energy to return to the doctor or perhaps seek out some counselling. I have had a great deal of help from CBT and ACT. I wish you well.

DanniRae Fri 19-Jul-19 09:16:31

Hi Ellie Anne - sorry that you are feeling stressed and unhappy. Sorry I have no advice about coming off your tablets but just wanted to say that I hope things improve for you soon. It has helped me in the past to tell myself that "This too will pass"........and believe it because nothing stays the same for ever flowers
Best Wishes, Danni x

Ellie Anne Fri 19-Jul-19 14:47:28

Danni Rae thanks so much. Sadly I don’t think it will pass, hence the pills in the first place.

Gonegirl Fri 19-Jul-19 15:58:40

I really think some people just do have less serotonin sloshing about in their brain than others do. It's not a level playing field to start with. I think that's why ssri's work for a lot of people (like me).